This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
It is unfortunate that in the present highly charged atmosphere in which the pesticide problem exists, The Journal should publish a case report under the title, "Hypoglycemia Resulting from Insecticide Poisoning," when so little support for the title is contained in the report and when the authors hedge in their own stated conclusions (184:590 [May 18] 1963). The case has already made the newspapers of the country.The authors performed some experiments by injecting, intravenously and into the peritoneal cavity of mice, 0.05 mg and 0.1 mg of parathion. (This would be equivalent to 15 mg and 30 mg for the child whose case was reported. How would she have acquired that amount?) There followed an immediate fall in blood-sugar level (but not nearly so low as recorded for the child) which returned to normal in less than 2 hours. This is hardly comparable to the
Magath TB. Hypoglycemia Resulting from Insecticide Poisoning. JAMA. 1963;185(6):544–545. doi:10.1001/jama.1963.03060060142031